|Home | About | Journals | Submit | Contact Us | Français|
Gangopadhyay and Ryder (April 2006 JRSM1) highlight an important message about deranged metabolic control in the setting of diabetes mellitus. Of late, the role of CYP3A4 (a cytochrome-P450 isoenzyme involved in the metabolism of various drugs) is also gaining further momentum, more so in the context of diabetes mellitus.2 As an illustrative example, amiodarone is a recognised inhibitor of this isoenzyme and many statins are metabolised primarily by CYP3A4, which can result in statin induced non-traumatic rhabdomyolysis in patients with diabetes mellitus.3,4
A recent systematic review suggested that the incidence of rhabdomyolysis was 4 times higher for monotherapy with statins like lovastatin, simvastatin, or atorvastatin which are oxidized by CYP3A4 (mean-rate=0.73; 95% CI: 0.64-0.82/million prescriptions), compared to monotherapy with pravastatin or fluvastatin that are not oxidized by CYP3A4 (mean-rate=0.15; 95% CI: 0.09-0.24/million prescriptions, P50.001).2 In persons taking simvastatin, lovastatin, or atorvastatin, 60% of cases involved drugs known to inhibit CYP3A4, and 19% involved fibrates, principally gemfibrozil; a substrate of CYP3A4.2 Examples of further commonly used drugs that inhibit CYP3A4 include diltiazem, erythromycin, azole antifungals, ritonavir, cyclosporine and also grapefruit juice.2 Of note, pioglitazone, clopidogrel and colchicine are also related to CYP3A4 in their metabolism. Patients who received a lipid-lowering medication with a concomitant CYP3A4 inhibitor have been demonstrated to have a 6-fold increased rate of muscle disorders, including non-traumatic rhabdomyolysis.
The risk of arrhythmias with diabetes mellitus is high,5 and amid the increasing benefits of statins in diabetes mellitus, as well as decreasing threshold to use statins, clinicians should be vigilant about muscle-related complaints, especially in elderly patients on multiple medications. Avoiding or suspending the concomitant use of drugs metabolised through the CYP3A4 system or alternatively, if drug therapy with a potent CYP3A4 inhibitor is inevitable, choosing a statin without relevant CYP3A4 metabolism should be considered. Indeed, the potential for these complications are less commonly perceived in routine daily clinical practice.
Competing interests None declared.